advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Lake in the Hills, Illinois, USA:

Our 16 month old daughter was diagnosed with diabetes about six weeks ago, and has had four seizures during sleep, which of course, wake her up. Three of the seizures have been with a blood sugar of 32-39 mg/dl [1.8-2.2 mmol/L]. Her last one was with a blood sugar of 80 mg/dl [4.4 mmol/L]. She has been as low as 32 mg/dl [1.8 mmol/L] during the day, but you would not even know she was low. Is there a reason why they may be happening while she sleeps? Her doctor explained that the seizure when her blood sugar was 80 mg/dl [4.4 mmol/L] may have be due to her now producing insulin (the honeymoon). It just does not make sense to us.

Answer:

You need to work closely with your diabetes team to prevent nocturnal hypoglycemia. It sounds like there are too many hypoglycemic episodes overnight. Some very young infants need diluted cloudy insulin as a bedtime (11 pm) dose to prevent this. Also, we have had some success using ice cream as a bedtime snack since the extra fat in the ice cream makes the energy last longer over the night. We also would adjust the insulin to not peak in the middle of the night.

Has an EEG been ordered? If abnormal, this might indicate the need for antiseizure medication to try to prevent the seizures.

SB

DTQ-20010302011053
Original posting 9 Mar 2001
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.